Skip to main content

Opioid Use Disorder, or OUD, is an addiction that can start after repeated use of opioids. Anyone can be at risk of OUD if they are using an opioid, such as heroin and painkillers that are used in hospital settings— like codeine or OxyContin.

There are many risk factors for OUD. Those with a mental health diagnosis, chronic pain, past traumatic events, and/or a family history of addiction are most at risk.

Connecticut is among the top 10 states with the highest rate of opioid-related overdose deaths in the United States.

The increased use of opioids in Connecticut has turned it into a major public health concern. OUD has risen so much that residents of Connecticut are now more likely to die from accidental drug overdose than they are from a motor vehicle accident! Connecticut has developed a response and is working hard across the state to support individuals, families, and communities.

1,333
Involved any opioid
1,247
Involved fentanyl
88
Involved heroin

Based on 1,464 total drug overdose deaths in Connecticut in 2022.

Signs of Opioid Use Disorder

Opioid addiction could happen to anyone at any point in life. However, there are some signs to look out for if you’re worried that you or your loved one is addicted to opioids.

Emotional Signs of Addiction

  • Confusion
  • Depression
  • Aggression
  • Mood swings
  • Strong desire to use opioids

Physical Signs of Addiction

  • Nausea, vomiting, and dry mouth
  • Sleepiness and dizziness
  • Itching and sweating
  • Increased feeling or response to pain
  • Constipation, or difficulty pooping
  • Inability to control or reduce drug use
  • Having signs of withdrawal after stopping or reducing use
  • Increased tolerance (needing to use more over time to get the same effect)

Lifestyle Signs of Addiction

  • Weight loss
  • New, unfamiliar friends
  • Trouble meeting social or work commitments and/or responsibilities
  • Spending large amounts of time and money to get opiates
  • Having legal problems due to drug use
  • Loss of job
  • Change in housing (i.e. losing home, homelessness)

Environmental Signs of Addiction

  • Syringes
  • Crushed pills/white powders
  • Burnt foil/spoons/bottle caps

Long-Term Health Effects

Using opioids for a long time can harm the body with health effects that include:

  • Nausea and vomiting
  • Slow breathing rate
  • Weakened immune system
  • Increased risk of HIV or disease
  • Increased risk of hepatitis
  • Collapsed veins or blood vessels
  • Coma

Signs of an Overdose

An overdose happens when a person takes more drugs than their body can handle, causing unconsciousness or death. Sometimes it can be hard to tell if an opioid user is just very high, or actually experiencing a life-threatening overdose. If you are unsure, it is best to assume there is an overdose — you could save a life. The following are possible signs of an overdose:

  • Loss of consciousness
  • Unresponsive
  • Awake, but unable to talk
  • Breathing is very slow and shallow, unstable, or has stopped
  • Skin turns bluish-purple or grayish color
  • Choking sounds, or a snore-like gurgling noise
  • Vomiting
  • Body is very limp
  • Face is very pale or sweaty
  • Fingernails and lips turn blue or purplish-black
  • Heartbeat is slow, unstable, or not there at all
What to do in case of an overdose

In case of an emergency or if you suspect someone is experiencing an overdose, call 911. For more information about treatment and resources in Connecticut, call our 24/7 Access Line at 1-800-563-4086.

Call the Access Line